Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 37, NWS Midland/Odessa, TX

August 16, 2008Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2008, 11:20 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 11:20 AM CDT (16:20 UTC)
Expired
Aug 16, 2008, 2:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 161620
FFWMAF
TXC135-161915-
/O.NEW.KMAF.FF.W.0037.080816T1620Z-080816T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 AM CDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ECTOR COUNTY IN WEST TEXAS...

* UNTIL 215 PM CDT

* AT 1116 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  CONTINUED TO MONITOR ADDITIONAL SHOWERS AND THUNDERSTORMS 
  PERSISTENTLY DEVELOPING OVER ECTOR COUNTY.  MODERATE TO HEAVY
  RAINFALL FROM THESE SHOWERS AND STORMS WAS RESULTING IN 
  ODESSA...AND SURROUNDING AREAS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  ODESSA...WEST ODESSA...PENWELL...NORTH COWDEN...GOLDSMITH AND 
  GARDENDALE

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES...
STORM DRAINS...SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS.  CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS.  STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

LAT...LON 3206 10263 3206 10231 3168 10231 3168 10262

$$
1 follow-up statement
000 
WGUS74 KMAF 161727
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 PM CDT SAT AUG 16 2008

TXC135-161915-
/O.CON.KMAF.FF.W.0037.000000T0000Z-080816T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
1227 PM CDT SAT AUG 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
CENTRAL ECTOR COUNTY...

AT 1145 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FORTY 
SECOND STREET AND DIXIE...AND EIGHTH AND CUSTER WERE CLOSED DUE TO
HIGH WATER.  AT 1221 PM CDT...SHOWERS AND THUNDERSTORMS CONTINUED 
TO DEVELOP OVER ECTOR COUNTY...AND MOVE NORTHEAST AROUND 15 MPH.
THEREFORE...ADDITIONAL MODERATE TO HEAVY RAINFALL...AND FLASH 
FLOODING IN ODESSA IS LIKELY.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA... 
WEST ODESSA...PENWELL...NORTH COWDEN...GOLDSMITH AND GARDENDALE.

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY.  DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3206 10263 3206 10231 3168 10231 3168 10262

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:28 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 6:28 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 AM CDT SAT AUG 16 2008

.DISCUSSION...

&&

.AVIATION...
COMPLEX OF STORMS CONTINUE TO ROTATE ACROSS SE NM AND N PERMIAN
BASIN AS OF 11Z. HAVE MENTION OF STORMS IN ALL TAFS. SOUTHERN EXTENT
OF LINE OF STORMS DEVELOPING BEHIND AN OUTFLOW BOUNDARY. STORMS
HAVE HAD VERY HEAVY RAIN AND WIND GUSTS OVER 40 MPH AT TIMES.
EXPECT THIS LINE OF STORMS TO MOVE ACROSS AREA THIS MORNING AND
POSSIBLY REDEVELOP THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT SAT AUG 16 2008/

DISCUSSION...
THE PRIMARY FOCUS FOR THIS FORECAST WILL BE ON A VERY GOOD CHANCE
OF RAIN ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO
THROUGH THIS WEEKEND. EARLY THIS MORNING...WATER VAPOR IMAGERY
CONTINUED TO SHOW A CLOSED UPPER LEVEL LOW SLOWLY SPINNING IN THE
VICINITY OF NORTHWESTERN COLORADO/SOUTHERN WYOMING. SOUTH OF THIS
FEATURE...SEVERAL SHORTWAVE TROUGHS EMBEDDED WITHIN THE
NORTHWESTERLY FLOW ALOFT WERE MOVING ACROSS NEW MEXICO AND WEST
TEXAS. REGIONAL RADAR IMAGERY AT 4 AM CDT SHOWED A LARGE COMPLEX
OF SHOWERS AND THUNDERSTORMS THAT EXTENDED FROM THE TEXAS
PANHANDLE...SOUTHWARD THROUGH THE SOUTH PLAINS...AND SOUTHWESTWARD
THROUGH THE SOUTHEASTERN NEW MEXICO PLAINS. SOME VERY HEAVY RAINS
WERE EMBEDDED WITHIN THIS COMPLEX...PARTICULARLY FROM LUBBOCK...TO
NEAR PLAINS AND TATUM...TO NEAR MALJAMAR. ADDITIONAL SCATTERED
THUNDERSTORMS WERE DEVELOPING ACROSS THE NORTHERN BASIN AND
WESTERN LOW ROLLING PLAINS.

WE EXPECT THIS COMPLEX TO CONTINUE TO WORKING SLOWLY EAST/SOUTHEAST
THROUGH THE EARLY MORNING HOURS ALONG THE FIRST SHORTWAVE TROUGH
WITHIN THE NORTHWESTERLY FLOW ALOFT. HAVE INCREASED POPS TO NEAR
CATEGORICAL TODAY...PARTICULARLY FOR THIS MORNING ACROSS NORTHERN
PORTIONS OF SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. THE COMBINATION OF ADDITIONAL EMBEDDED SHORTWAVES...A
SLOW MOVING FRONTAL BOUNDARY...SEVERAL OLD OUTFLOW BOUNDARIES...
AND THE PRESENCE OF A VERY MOIST 850-500 MB LAYER AND ASSOCIATED
PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 1.75 INCHES SHOULD
SUPPORT ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT TODAY AND
TONIGHT...WITH THE BEST CHANCES DRAWN GENERALLY ALONG AND NORTH OF
INTERSTATE 10 THIS AFTERNOON. WE HAVE EXPANDED HIGHER POPS FARTHER
SOUTH TONIGHT AS THE FRONTAL BOUNDARY APPROACHES THE SOUTHERN
ZONES...ALONG WITH ADDITIONAL EMBEDDED SHORTWAVES. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE... PARTICULARLY ACROSS THE NORTHERN HALF
OF THE CWA...WHERE TOTAL RAINFALL AMOUNTS BETWEEN 1 AND 2
INCHES...WITH SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. WE
WILL EXTEND THE FLASH FLOOD WATCH FOR THE GUADALUPE MTNS...THE
SOUTHEAST NM PLAINS...THE UPPER TRANS PECOS REGION...AND THE
PERMIAN BASIN THROUGH LATE TONIGHT/EARLY SUNDAY MORNING. THE
EXTENSIVE CLOUD COVER AND AREAS OF RAIN SHOULD ALLOW FOR MUCH
COOLER HIGH TEMPERATURES TODAY.

THE UPPER LEVEL LOW IS EXPECTED TO MOVE TOWARD SOUTHEASTERN
COLORADO DURING THE DAY SUNDAY. NORTHWESTERLY FLOW ALOFT WILL
CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO SOUTH OF
THIS FEATURE. RAIN CHANCES STILL LOOK VERY GOOD SUNDAY AND SUNDAY
NIGHT...ESPECIALLY ALONG AND EAST OF THE MOUNTAINS...IN THE REGION
OF MOST FAVORED LIFT. LATER SHIFTS MAY WANT TO CONSIDER EXTENDING
AND/OR EXPANDING THE WATCH ACROSS PORTIONS OF OUR AREA SUNDAY.
TEMPERATURES SHOULD REMAIN BELOW NORMAL SUNDAY AFTERNOON.

THE UPPER LEVEL LOW IS EXPECTED TO BE CENTERED IN THE VICINITY OF
THE TEXAS PANHANDLE MONDAY...BEFORE MOVING SLOWLY SOUTHEAST TOWARD
THE RED RIVER VALLEY BY TUESDAY. HAVE KEPT POPS IN THE CHANCE
CATEGORY MONDAY...BUT THINK THEY WILL BEGIN TO TAPER OFF SOME BY
TUESDAY AS THE BETTER MOISTURE AND LIFT WILL BEGIN TO MOVE EAST OF
OUR FORECAST AREA. THE UPPER LOW IS PROGGED TO OPEN UP AND EJECT
NORTHEAST TOWARD THE MIDWESTERN STATES LATE IN THE WEEK. THIS
SHOULD RESULT IN A WARMING AND DRYING TREND. STILL CANNOT RULE OUT
ISOLATED/WIDELY SCATTERED THUNDERSTORMS ACROSS PORTIONS OF THE
AREA LATE IN THE PERIOD...PARTICULARLY IN THE HIGHER TERRAIN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES... ANDREWS...CRANE...ECTOR...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...UPTON...
     WARD...WINKLER.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES... BORDEN...DAWSON...GAINES...SCURRY.

&&

21
Hazardous weather outlook, Aug 16, 3:37 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 AM CDT SAT AUG 16 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
337 AM CDT SAT AUG 16 2008 /237 AM MDT SAT AUG 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS SOUTHEASTERN NEW
MEXICO... THE UPPER TRANS PECOS... AND THE PERMIAN BASIN... WITH HEAVY
RAINFALL THE PRIMARY CONCERN.  A FLASH FLOOD WATCH IS IN EFFECT FOR
THESE AREAS.  THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE DAVIS
MOUNTAINS... BIG BEND... AND LOWER TRANS PECOS WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLASH FLOODING WILL REMAIN A HAZARD AS A HIGH PROBABILITY OF RAIN
CONTINUES SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 16, 5:29 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 AM CDT SAT AUG 16 2008

TXZ045-046-050-051-161100-
GAINES-ANDREWS-DAWSON-MARTIN-
529 AM CDT SAT AUG 16 2008

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE NORTHWESTERN
PERMIAN BASIN...

AT 528 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR
SEMINOLE...TO NEAR SAND...TO NEAR PUNKIN CENTER AND GRANDVIEW. THIS
LINE OF THUNDERSTORMS WAS MOVING TO THE SOUTHEAST AT 25 MPH.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE HEAVY RAINS MAY
QUICKLY CAUSE FLOODING OF URBAN AND LOW LYING AREAS.

STRONG WINDS SUSTAINED NEAR 40 MPH...WITH A FEW GUSTS NEAR 50 MPH
MAY ALSO ACCOMPANY THIS LINE OF THUNDERSTORMS.

THIS LINE OF THUNDERSTORMS WILL LIKELY MOVE INTO NORTHERN ANDREWS
AND MARTIN COUNTIES AFTER 500 AM CDT.

PEOPLE IN DAWSON...GAINES...NORTHERN ANDREWS...AND NORTHERN MARTIN
COUNTIES...INCLUDING THE CITIES OF ANDREWS...LAMESA...SEAGRAVES AND
SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
Special weather statement, Aug 16, 5:29 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 AM CDT SAT AUG 16 2008

TXZ045-046-050-051-161100-
GAINES-ANDREWS-DAWSON-MARTIN-
529 AM CDT SAT AUG 16 2008

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE NORTHWESTERN
PERMIAN BASIN...

AT 528 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR
SEMINOLE...TO NEAR SAND...TO NEAR PUNKIN CENTER AND GRANDVIEW. THIS
LINE OF THUNDERSTORMS WAS MOVING TO THE SOUTHEAST AT 25 MPH.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE HEAVY RAINS MAY
QUICKLY CAUSE FLOODING OF URBAN AND LOW LYING AREAS.

STRONG WINDS SUSTAINED NEAR 40 MPH...WITH A FEW GUSTS NEAR 50 MPH
MAY ALSO ACCOMPANY THIS LINE OF THUNDERSTORMS.

THIS LINE OF THUNDERSTORMS WILL LIKELY MOVE INTO NORTHERN ANDREWS
AND MARTIN COUNTIES AFTER 600 AM CDT.

PEOPLE IN DAWSON...GAINES...NORTHERN ANDREWS...AND NORTHERN MARTIN
COUNTIES...INCLUDING THE CITIES OF ANDREWS...LAMESA...SEAGRAVES AND
SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:07 PM CDTSevere Thunderstorm WarningMAFCrane23 min
Aug 16, 4:23 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 16, 5:22 AM CDTAreal Flood AdvisoryMAFDawson3 hr
Aug 16, 5:25 AM CDTAreal Flood AdvisoryMAFScurry3 hr
Aug 16, 5:48 AM CDTAreal Flood AdvisoryMAFBorden3 hr
Aug 16, 6:42 AM CDTAreal Flood AdvisoryMAFAndrews, Howard, Martin3 hr
Aug 16, 7:45 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Aug 16, 10:11 AM CDTAreal Flood AdvisoryMAFMidland3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.